Alert archive / California / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Los Angeles, CA

December 30, 2021Los Angeles County, California

NWS Los Angeles, CA issued this flash flood watch at Dec 30, 2021, 4:07 PM PST for Los Angeles County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2021, 4:07 PM PST (00:07 UTC)
Expired
Dec 30, 2021, 8:00 PM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS66 KLOX 310007
FFALOX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Los Angeles/Oxnard CA
407 PM PST Thu Dec 30 2021

CAZ054-059-548-310400-
/O.EXP.KLOX.FF.A.0005.000000T0000Z-211231T0000Z/
/O.NEW.KLOX.FF.A.0006.211231T0007Z-211231T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena, 
Mount Wilson, Sandberg, Palmdale, and Pomona
407 PM PST Thu Dec 30 2021

...FLASH FLOOD WATCH FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN 
SCAR IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall are possible over the Lake, Bobcat, Dam, and Ranch 2 burn 
  scar.

* WHERE...A portion of southwest California, including the following 
  areas, Antelope Valley, Los Angeles County Mountains excluding the 
  Santa Monica Range and Los Angeles County San Gabriel Valley.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Heavy rainfall over the Lake, Bobcat, Dam, and Ranch 2 
  burn scar is expected up to and during the period of the watch. 
  Residents near the Lake, Bobcat, Dam, and Ranch 2 burn scar should 
  prepare for potential flooding impacts. Be sure to stay up to date 
  with information from local authorities. Heavy rainfall could 
  trigger flash flooding of low-lying areas, urbanized street 
  flooding, and debris flows in and near recent wildfire burn scars.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists are forecasting heavy
    rainfall over the burn scar, which may lead to flash flooding
    and debris flows.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Southern California residents, in or below the recently burned areas 
are urged to take the steps necessary to protect their property. 
Persons in the watch area should remain alert and follow directions 
of emergency preparedness officials.

&&

$$

$$

NWS Los Angeles/Oxnard
1 follow-up statement
331 
WGUS66 KLOX 310351
FFALOX

Flood Watch
National Weather Service Los Angeles/Oxnard CA
751 PM PST Thu Dec 30 2021

CAZ054-059-548-310500-
/O.EXP.KLOX.FF.A.0006.000000T0000Z-211231T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena, 
Mount Wilson, Sandberg, Palmdale, and Pomona
751 PM PST Thu Dec 30 2021

...FLASH FLOOD WATCH FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN 
SCAR WILL EXPIRE AT 8 PM PST THIS EVENING...

The flooding threat has ended. Therefore, the Flash Flood Watch will 
expire at 8 PM PST this evening.

$$

NWS Los Angeles/Oxnard

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 30, 3:50 PM PST, 17 minutes earlier.

Area forecast discussion, Dec 30, 3:50 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
350 PM PST Thu Dec 30 2021

Updated Aviation Section

.SYNOPSIS...30/225 PM.

A strong storm system will continue exiting the area through this
evening. Dry but continued cool weather is expected Friday
through the upcoming holiday weekend and likely beyond. Gusty
northerly winds are expected Friday in some mountain and foothill
areas, with weak to moderate Santa Ana winds over the weekend.

&&

.SHORT TERM (TDY-SUN)...30/225 PM.

The upper low responsible for our abundant precipitation continues
to sag southward this afternoon. Moisture continues to stream into
southern California on its southeast edge. Short range models are
having a tough time with this and each new run starts a new
downward trend and precipitation, only to have it continue on as
its doing across most of LA and VTU Counties in addition to
eastern SBA County. At some point, however, any influence from the
low will diminish as it moves further away from the area. Rates
continue to stay under any values of concern, but the steady
precipitation continues to pump up the storm totals. There's a
large swatch of 3 to 6 inch 24 hr totals over the eastern half of
VTU County (highest near the coast) and a good portion of LA
County. As active as it is now and with more seen offshore to our
southwest, am hedging more towards precipitation sticking around
through a good part of the afternoon, but risking a pretty quick
shutoff to the steadier precipitation as the low moves further
away. Likely to see an additional 0.5 to 1 inch, and possibly
slightly more, to the rainfall totals this afternoon. For a
climate tidbit, once this is all done tonight the official NWS
observation site in downtown Los Angeles will have had its 3rd
most wettest month of December on record with records going back
to 1877. The wettest December was in 1889 with 15.80 inches and
the second wettest was in 2010 when 10.23 inches was recorded.
However, in January 2011 there was only 0.79 inches measured,
which was about a third of normal for January.

Even though the higher hourly rates have been west of the Bobcat
and other nearby burn areas, there's more still to move inland and
over the burn area this afternoon. For now the flash flood watch
for the LA Co burn areas will remain until 4. The winter storm
warning is currently in effect until 8 pm for LA Co mountains and
2 pm for the VTU Co mountains, however will be extending the VTU
Co portion until 6 pm.

The HREF and short range deterministic models show shower activity
lingering over LA and VTU Counties through much of tonight and
this is reflected i the forecast. Then things finally dry out and
skies clear tomorrow, the one exception being clouds hanging on to
the VTU Co mountain north slopes. With our current upper low well
to our southeast tomorrow, models drop another trough through the
Pacific NW and skirting the forecast area tomorrow and tomorrow
night. This will result in gusty north and northwest winds from
the Grapevine west into the Santa Barbara south coast. Wind
advisories will be needed for the Santa Barbara south coast as a
result. A weak to moderate Santa Ana is then expected on Saturday
and Sunday when surface high pressure builds into the Great
Basin. LAX to DAG gradients dip to around -5 on Sunday morning,
but the gustier winds are expected on Saturday when northeast
winds gusting to 35 mph are likely. High temperatures won't change
much over the weekend and will remain below normal.

.LONG TERM (MON-THU)...30/234 PM.

Long range models are in good agreement with dropping an upper low
out of the Aleutians to just off the coast of British Columbia
Sunday and Monday. Earlier guidance had indicated it would dig far
enough south to drag a weak front into the central coast for some
light precipitation. However, models have trended away from that
and keep it too far north for even light precipitation in SLO
County. Instead an upper level ridge of high pressure builds over
the eastern Pacific and brings a slight warming trend to the area.
High temperatures in the coastal valleys will likely reach into
the upper 60s and low 70s for a change. The bad news, and relating
back to the climate tidbit mentioned in the short term, is that
little if any precipitation for the area is indicated in the long
range ensembles out to the middle of January. That's not good for
continuing the progress we've made in December on improving the
drought conditions.

&&

.AVIATION...30/2344Z.

At 23Z at KLAX, there was no marine layer or inversion.

High confidence in prevailing -SHRA/RA continuing over Los
Angeles and Ventura County airports through 02-04Z, with
improvement after that through 12Z. Low confidence on random CIG
VIS fluctuations, with prevailing MVFR cats and brief IFR cats
most common. Elsewhere, moderate confidence that KPRB will have
MFR OVC015-025 into the evening, with a 70 percent chance of LIFR
FG 10-16Z Friday. 30 percent chance of LIFR FG at KSMX KSBP 10-16Z
Friday.

KLAX...Moderate confidence in -RA through 02-04Z, with MVFR
BKN015-025 most common. Heavier cells could bring brief IFR 1SM
BKN008. Low confidence on CIGS after 04Z. High confidence in
prevailing east winds through 08Z, but should be weakening soon.
Moderate confidence in any east winds staying below 8 knots after
02Z.

KBUR...Moderate confidence in RA through 02Z, with MVFR BKN015-025
most common. Heavier cells could bring brief BKN008. Low
confidence on CIGS after 04Z. High confidence in prevailing
southeast winds through 08Z, strongest through 02Z.

&&

.MARINE...30/151 PM.

The southeast winds and short period seas nearshore south of
Point Conception will continue to weaken into this evening.

High confidence that winds will turn to northwesterly tonight,
reaching SCY from offshore of the Central Coast to San Nicolas
Island by Friday morning. There is a 60 percent chance of winds
reaching low-end Gales Friday afternoon and evening. These winds
will also impact the Santa Barbara Channel, with a 60 percent
chance of reaching SCY Friday afternoon and evening. Same goes for
the waters from Point Mugu to Catalina Island. Expect widespread
steep and building seas at very short periods with these winds.
The winds will turn northerly later Friday night, with a chance of
20 knot winds south of Malibu. Northeast Santa Ana winds will
follow Saturday (New Years Day) and Sunday, with SCA gusts 20-30
knots likely from Ventura to Santa Monica. These winds will also
reach Avalon, with a 20 percent chance of exceeding 20 knots.

Friday through Tuesday, large high tides (7.0 to 7.5 feet) will
form each morning with very low tides (-1.0 to -1.5 feet) each
afternoon. Saturday through Monday will be the peak. Expect strong
surges near harbor entrances, and minor tidal overflow on harbor
and beach walkways.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning in effect until 6 PM PST this evening
      for zone 53. (See LAXWSWLOX).
     Winter Storm Warning in effect until 8 PM PST this evening
      for zone 54. (See LAXWSWLOX).
     Flash Flood Watch in effect until 8 PM PST this evening for
      zones 54-59. (See LAXFFALOX).
PZ...Small Craft Advisory in effect from 1 PM Friday to 2 AM PST
      Saturday for zones 645-650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 6 AM PST Saturday for
      zone 670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 2 PM PST Friday for
      zones 673-676. (See LAXMWWLOX).
     Gale Warning in effect from 2 PM Friday to 2 AM PST Saturday
      for zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...Jackson
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Jackson

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:37 AM PSTWind AdvisoryLOX15 hr

Nearby

Flash Flood Watches in California, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.